Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 7, 20164 counties in Kansas

NWS Wichita, KS issued this special weather statement at Aug 7, 2016, 3:35 AM CDT for 4 counties in Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2016, 3:35 AM CDT (08:35 UTC)
Expired
Aug 7, 2016, 4:30 AM CDT
In force
55 min
Issued by
NWS Wichita, KS

Counties Harvey County, KS, McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:00 AM CDTTSTM WND GST 67Hutchinson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS83 KICT 070835
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT SUN AUG 7 2016
 
KSZ050-051-067-068-082-083-070930-
SEDGWICK KS-HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS-
335 AM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...
  RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 430 AM CDT

* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 5 MILES NORTH OF LYONS TO 6 MILES SOUTHWEST OF
  NICKERSON TO NEAR TURON...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF VERY HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...NEWTON...MCPHERSON...GODDARD...LYONS...HESSTON...
  KINGMAN...SOUTH HUTCHINSON...STERLING...CHENEY...HALSTEAD...
  MOUNDRIDGE...SEDGWICK...INMAN...BUHLER...COLWICH...HAVEN...
  NICKERSON...BURRTON AND GALVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3852 9847 3839 9742 3800 9736 3758 9765
      3762 9846
TIME...MOT...LOC 0834Z 276DEG 42KT 3843 9821 3811 9820 3774 9844 

$$

CARUSO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:22 AM CDT, 13 minutes earlier.

Area forecast discussion, Aug 7, 3:22 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
322 AM CDT SUN AUG 7 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 313 AM CDT Sun Aug 7 2016

Showers and thunderstorms will be ongoing across much of the area
this morning. This MCS appears more progressive compared to
yesterday at this time which should result in a more rapid attempt
at clearing and potential for rising temperatures. The effective
front is progged to remain across northern OK but may begin to mix
northward into southern KS this afternoon. The front will provide a
focus for deep moist convection after 21z across southern KS. Deep
layer shear remains fairly marginal but moderate instability and a
continued moist column with PWATs greater than 2" and layer warm
cloud depths exceeding 4000 meters will result in efficient rain
production once again. Any storm that develops will be capable of
torrential rain and an isolated threat for damaging wind gusts.

Maintained high pops tonight across much of the area as low level
moisture transport should allow any activity developing along/north
of the front to propagate ESE across the area. The potential for
torrential rain and flooding as well as an isolated threat for
damaging winds will remain possible.

Mon-Tue...Maintained low pops weighted across southern KS on Monday
as deep moist convection Sunday night will likely reinforce the
effective front across northern OK. The GFS would suggest the front
mixes northward or becomes diffuse leading to low confidence in
convection/sfc heating on Mon. Maintained low pops Mon night into
early Tue with continued low level moisture transport into central
KS. The column begins to warm on Tue but recent heavy rain and wet
soil should keep highs near climate normals.

.LONG TERM...(Wednesday through Saturday)
Issued at 313 AM CDT Sun Aug 7 2016

Hot and humid conditions will persist on Wed-Thu as a mid/upper
trough develops across the west coast and mid/upper ridging
maintains it's influence across the central Conus. The trough will
help break down the ridge as we move into the latter portion of
the week. Increasing chances for storms will arrive Thursday night
into Friday as a cold front moves over the area. The best chance
for severe storms could be on Friday as deep layer shear
increases. A stable post-frontal regime is anticipated over the
weekend with seasonably cool temperatures and dry weather
expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Aug 6 2016

Numerous showers/storms over western Kansas will spread eastward
into central and south central Kansas for late tonight and linger
into the morning hours. Meanwhile low clouds should remain over
central Kansas through the day and could drop into the IFR
category Sunday night. A frontal boundary will become the focus
for more storms to redevelop Sunday afternoon over central/south
central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  72  89  74 /  70  60  20  20
Hutchinson      84  70  89  73 /  80  50  20  10
Newton          82  70  87  73 /  70  60  20  20
ElDorado        82  71  87  74 /  70  60  20  20
Winfield-KWLD   85  73  90  75 /  60  60  30  20
Russell         76  66  85  72 /  90  30  10  10
Great Bend      82  68  87  72 /  80  30  10  10
Salina          78  69  86  74 /  90  40  20  20
McPherson       83  69  88  73 /  90  50  20  10
Coffeyville     86  73  91  74 /  50  60  40  20
Chanute         84  72  89  74 /  60  60  40  30
Iola            83  71  88  73 /  60  60  40  30
Parsons-KPPF    85  73  89  74 /  60  60  40  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, Aug 6, 8:42 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT SAT AUG 6 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
842 PM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS LATER
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. A FEW STRONG
STORMS WITH HEAVY RAIN AND WIND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE. MINOR FLOODING OF LOW LYING FLOOD PRONE AREAS WILL BE
POSSIBLE WITH HIGHER RAINFALL RATES, ESPECIALLY FOR AREAS NORTH
OF HIGHWAY 50.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY MORNING LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE OUT OF CENTRAL KANSAS INTO SOUTHEAST AND PORTIONS OF SOUTH
CENTRAL KANSAS. GUSTY WINDS AND HEAVY RAIN WILL BE THE PRIMARY
THREATS WITH THIS ACTIVITY.

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY RAIN
WILL REMAIN POSSIBLE.

ISOLATED STORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF NEXT
WEEK. HEAT INDICES WILL ALSO HOVER NEAR THE CENTURY MARK ACROSS
MUCH OF THE AREA DURING THE AFTERNOON HOURS NEXT WEEK...WITH A FEW
DAYS OF 103 TO 105 DEGREE HEAT INDICES LOOKING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 7, 3:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT SUN AUG 7 2016

KSZ050-051-067-068-082-083-070930-
SEDGWICK KS-HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS-
335 AM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...
  RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 430 AM CDT

* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 5 MILES NORTH OF LYONS TO 6 MILES SOUTHWEST OF
  NICKERSON TO NEAR TURON...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF VERY HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...NEWTON...MCPHERSON...GODDARD...LYONS...HESSTON...
  KINGMAN...SOUTH HUTCHINSON...STERLING...CHENEY...HALSTEAD...
  MOUNDRIDGE...SEDGWICK...INMAN...BUHLER...COLWICH...HAVEN...
  NICKERSON...BURRTON AND GALVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3852 9847 3839 9742 3800 9736 3758 9765
      3762 9846
TIME...MOT...LOC 0834Z 276DEG 42KT 3843 9821 3811 9820 3774 9844

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:23 AM CDTSpecial Weather StatementICTHarvey, McPherson, Sedgwick52 min
Aug 7, 5:33 AM CDTSpecial Weather StatementICTNeosho57 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.